Alert archive / Illinois / River Flood Warnings in 2017

River Flood Warning 9, NWS Chicago, IL

January 18, 2017Ogle County, Illinois

NWS Chicago, IL issued this river flood warning at Jan 18, 2017, 8:43 PM CST for Ogle County, Illinois. It was in force for 5 days.

The area

The outline as issued.

The facts

Issued
Jan 18, 2017, 8:43 PM CST (02:43 UTC)
Expired
Jan 24, 2017, 12:00 AM CST
In force
5 days
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Flood severity
Minor

County Ogle County, IL

The radar

The Chicago radar (KLOT), 112 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rock River at Byron (BYRI2). The gauge peaked at 13.50 ft at Jan 19, 2017, 12:00 AM CST.

actionminormoderate10121401/2001/2101/2201/2301/2401/25
Action stage
10.5 ft
Minor stage
13 ft
Moderate stage
14 ft
Major stage
16 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05440700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

155 
WGUS43 KLOT 190243
FLWLOT
 
FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
843 PM CST WED JAN 18 2017

...The National Weather Service in Chicago has issued a Flood Warning
for the following rivers in Illinois... 

  Rock River at Byron affecting Ogle County

.Ice jams can result in rapid fluctuations in water levels with 
little or no warning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...If you encounter a flooded roadway...turn around and
find an alternate route.

Safety message...River levels may fluctuate rapidly due to ice with 
little or no warning. Residents in low lying flood prone areas should
remain alert for possible flooding due to ice jams. Ice jam flooding 
can be very localized and not affect all locations along the river as
in a typical river flood.

&&

ILC141-191443-
/O.NEW.KLOT.FL.W.0009.170119T0243Z-170124T0600Z/
/BYRI2.1.IJ.170118T2100Z.170119T1200Z.170124T0000Z.UU/
843 PM CST WED JAN 18 2017

The National Weather Service in Chicago has issued a 

* Flood Warning for 
  The Rock River at Byron.
* Until late Monday night.
* At  815 PM Wednesday the stage was 13.4 feet and was ice affected.
* Flood stage is 13.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 13.6 feet by 
  Thursday morning. The river will fall below flood stage Monday 
  evening. Ice jams can result in rapid rises in water levels with 
  little or no warning.
* Impact...Ice jam flooding can be very localized and not affect all 
  locations along the river. Residents in low lying flood prone areas
  should remain alert for possible flooding due to ice jams.

&&
 
LAT...LON 4196 8942 4193 8933 4207 8927 4222 8905
      4224 8915 4211 8937             

$$
1 follow-up statement
910 
WGUS83 KLOT 191052
FLSLOT
 
FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
452 AM CST THU JAN 19 2017

...The Flood Warning is cancelled for the following rivers in 
Illinois...
 
  Rock River at Byron affecting Ogle COUNTY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...If you encounter a flooded roadway...turn around and
find an alternate route.

&&

ILC141-191122-
/O.CAN.KLOT.FL.W.0009.000000T0000Z-170124T0600Z/
/BYRI2.1.IJ.170118T2100Z.170119T0545Z.170119T0636Z.UU/
452 AM CST THU JAN 19 2017

The Flood Warning is cancelled for
  The Rock River at Byron.
* At  415 AM Thursday the stage was 11.3 feet.
* Flood stage is 13.0 feet.
* Fell below flood stage at 12:36 AM Thursday.
* Forecast...The river will continue to fall to 10.3 feet by Friday 
  morning.


&&
 
LAT...LON 4196 8942 4193 8933 4207 8927 4222 8905
      4224 8915 4211 8937             

$$

bmd

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this river flood warning went out at Jan 18, 5:55 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, Jan 18, 5:55 PM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
555 PM CST Wed Jan 18 2017

.SHORT TERM...
226 PM CST

Through Thursday...

The main weather concerns center around the threat of dense fog
tonight.

A surface ridge of high pressure currently resides across the Mid
Mississippi Valley to the lower Great Lakes. With low-level
moisture remaining trapped under a stable inversion aloft, cloud
cover has been slow to dissipate across the area. However,
improvement is beginning, with skies even scattering out into the
western suburbs of Chicago at this time. This trend will likely
continue for at least a few hours into the early evening. The
main concern, however, is what happens thereafter.

Low-level moisture remains quite high across the region, and as
skies scatter out for a brief period this evening, it will not
take much of a fall in temperatures to result in a quick
redevelopment of low clouds and fog. As a result, I think
conditions will deteriorate again by mid to late evening, with
dense fog and/or very low CIGs redeveloping over the area overnight.
This fog then looks to linger into at least early Thursday
morning, before improving.

Temperatures could end up quite mild across the area on Thursday,
with highs possibly reaching the middle 40s. At this time I have
not strayed from this thinking. However, if tonight's low clouds
and fog hangs on longer than expected tomorrow, high temperatures
could be held down into the 30s. Currently I do not have enough
confidence to lower temperatures much. The warmer airmass moving
over the area will certainly support temperatures into the 40s on
Thursday. Rain showers are expected to overspread much of the
region from the south during the afternoon tomorrow, though the
best rain potential will come Thursday night.

KJB

&&

.LONG TERM...
226 PM CST

Thursday night through Wednesday...

The theme for the extended is active, warmer, and cloudy. The
first in a series of upper level lows shifts northeast into the
Midwest Thursday. Soundings continue to feature minor amounts of
elevated CAPE and a decent low-level jet. As such, kept a chance
of thunderstorms across the warning area. A bit concerned about
how much rain could fall Thursday night leading to another rise in
local waterways. Thinking the majority of rain will run straight
into the rivers and creeks. The ground has certainly thawed since
the heavy rain event Monday night, but a lot of locations still
have standing water. Forecast rainfall totals are 0.5-0.75 inches,
but could see much higher amounts from thunderstorms.

The warm up continues Friday with highs in 40s. Some spots in the
far southern forecast area may reach 50.  Lingering rain lifts north
in the morning as the weakening upper level low and its very weak
surface low shift north through the region.  Another round of light
rain is possible Friday evening/night as a weakening vorticity
streamer moves through overhead.

Saturday will be similar to Friday but warmer! Highs are forecast to
be in the mid to upper 50s. Local climatology suggests a bit cooler
high temps, and a lake breeze may form; however, did not have
enough confidence to lower temps. Another chance of rain arrives
Saturday afternoon and night. Chances for rain continue Sunday,
and Sunday looks to be the beginning of the end of the spring-
like warmth for a little bit. An elongated upper level trough
passes overhead Sunday night into Monday and we remain in its cold
pool through mid next week. Temps will be in the low to mid 40s
early next week, with lows in the 30s. Periods of precip continue
and look to be mainly rain.

JEE

&&

.AVIATION...
For the 00Z TAFs...

The main concern is ceiling/visibility trends tonight. Lower MVFR
cigs remain in place this evening with satellite showing the back
edge of this cloud cover moving very little across north central
IL. Right now expect that the clouds will hang on through the
evening and likely overnight with a steady lowering to IFR and
perhaps LIFR with time. Low level moisture remains abundant so
expect that visibility will also lower to IFR. Provided that the
clouds do remain in place then visibility should remain in the 1-2
mile or so range though some patchy lower visibility is possible.
If the clouds do manage to break up this evening, which looks like
the lower probability scenario, then visibility would likely drop
under 1 mile and probably to 1/2 mile or less across some areas.

Ceilings and visibility will improve into mid morning Thursday but
the trend could be slower than indicated in the TAF. Otherwise,
winds will turn from south to southeast then to east through the
afternoon. A low pressure system will swing across the region
Thursday evening bringing a period of rain with lowering cigs and
vsby. May be a little fast on the arrival of steadier rain and
lower vsby but some showers may begin to move into the area by
Thursday evening.

MDB

&&

.MARINE...
226 PM CST

Relatively quiet conditions continue on the lake.  Southwest winds
weaken and become south to southeast through Thursday as high
pressure continues east.  A weak surface low travels up the
Mississippi Thursday before dissipating over the lake Friday
morning. East winds increase to 10-20 kt over the southern end of
the lake ahead of the low. Southeast winds 10-20 kt continue through
Saturday night. Areas of fog may develop over the far southern end
of the lake and nearshore waters Saturday. Winds become northeast
and may increase to 15-25 kt over the northern end of the lake as
a strong low shifts east across the gulf coast Sunday night into
Monday. The low continues up the east coast early next week and
winds become north. Guidance differs on the pattern early next
week.

JEE

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jan 18, 2:50 PM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
250 PM CST WED JAN 18 2017

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
192100-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
250 PM CST WED JAN 18 2017 /350 PM EST WED JAN 18 2017/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED:

  SIGNIFICANT FOG RISK.

DISCUSSION:

AREAS OF FOG WILL ONCE AGAIN DEVELOP THIS EVENING AND PERSIST
OVERNIGHT. DENSE FOG IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THURSDAY...
  LIMITED FLOODING RISK.
  LIMITED THUNDERSTORM RISK.
  LIMITED FOG RISK.

DISCUSSION:

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY EVENING AND
OVERNIGHT. MODERATE TO HEAVY RAINFALL WILL RENEW THREATS FOR
FLOODING ALONG AREA STREAMS AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

LMZ740>745-192100-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
250 PM CST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

AREAS OF FOG WILL DEVELOP THIS EVENING AND PERSIST OVERNIGHT.
DENSE FOG IS POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY EVENING AND
OVERNIGHT.

AREAS OF FOG ARE POSSIBLE SATURDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-192100-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
250 PM CST WED JAN 18 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

AREAS OF FOG WILL DEVELOP THIS EVENING AND PERSIST OVERNIGHT.
DENSE FOG IS POSSIBLE ESPECIALLY OVER THE SOUTHERN HALF OF THE
LAKE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY EVENING AND
NIGHT, MAINLY ACROSS FAR SOUTHERN LAKE MICHIGAN.

AREAS OF FOG ARE POSSIBLE SATURDAY OVER THE FAR SOUTHERN END OF
THE LAKE.

&&

JEE

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 8:55 AM CSTMarine Dense Fog AdvisoryLOT3 hr
Jan 19, 9:42 AM CSTAreal Flood WarningLOTLee, Ogle24 hr
Jan 19, 9:50 AM CSTRiver Flood WatchLOTWinnebago24 hr
Jan 19, 10:14 AM CSTRiver Flood AdvisoryLOTWinnebago6 days
Jan 19, 10:48 AM CSTRiver Flood AdvisoryLOTWill50 hr
Jan 19, 10:48 AM CSTRiver Flood AdvisoryLOTKane, Kendall7 days

Nearby

River Flood Warnings in Illinois, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.